LIVANOVA USA INC SUCTION FLEXIBLE AND MALLEABLE SUMP WITH WIRE-WOUND TIP; SUCKER, CARDIOTOMY RETURN, CARDIOPULMONARY BYPASS
Back to Search Results |
| Model Number |
SU-XXXXX |
| Medical Device Problem Code |
Material Integrity Problem (2978)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/20/2022
Type of Reportable Event
Serious Injury
Event or Problem Description
Livanova usa received a report that during heart surgery, the wire coil on end of suction sump sucker became entangled in mitral valve cordae.Wire coil had to be cut to be removed.Surgery completion was delayed, and no patient injury is reported.
Additional Manufacturer Narrative
Patient id, age or dob, sex, weight, ethnicity: patient information was not provided.Sorin group italia manufactures the suction sump.The incident occurred in (b)(6).The involved device has not been requested for return to sorin group italia for investigation.If any additional information pertinent to the reported event is obtained, it will be provided in a supplemental report.This medwatch was initially submitted on thu, 19 may 2022 13:50:25 gmt.The first and second acknowledgements were received with coreid: ci1652968225496.4663713@fdslv08798_te2.However, the third acknowledgment was received with a submission failure.This medwatch is being resubmitted after correction of the provided detail.
Additional Manufacturer Narrative
Livanova usa received a report that during heart surgery, the wire coil on end of suction sump sucker became entangled in mitral valve cordae.Wire coil had to be cut to be removed.Surgery completion was delayed, and no patient injury is reported.Between march and april 2022, livanova has received three similar complaints (including present report) reporting entanglement of the structures of the mitral valve in the metal tip of the suction sump (item code su-20602).Placing the suction sump su-20602 through the mitral valve is considered an off-label use since within the instruction for use of su-20602 there is the following warning: ¿warning: do not place the suction sump through the leaflets of a valve as damage to the valve may occur¿.Therefore, during the complaint investigations, it was determined that the issue was caused by off-label use.The increase of complaints occurrence is likely due to limited device knowledge by customers: this is supported by the fact that the complaining customers purchased these devices for the first time.There has been no change to the device design, labeling, or manufacturing process, corresponding to the reported complaints and no product nonconformities have been identified.Capa-arv-2022-0006 was issued and it has been determined that with this low level of reportable complaints it is appropriate to make the warning information within the ifu more visible however, the overall risk is at a low level.Since no new warnings were being introduced onto the packaging, that are not already in the ifu, based upon the current risk, no further action needs to be communicated to the field.A new label that contains the same warning currently present in the ifu has been created and will be added to the peel pouch/primary sterile barrier in order to emphasize the warning to the user.The risk is in the acceptable region.Livanova will keep monitoring the market for similar events.
Event or Problem Description
See initial report.